Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 102, NWS Memphis, TN

July 5, 2016Calhoun County, Chickasaw County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 5, 2016, 7:19 AM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 7:19 AM CDT (12:19 UTC)
Expired
Jul 5, 2016, 10:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS54 KMEG 051219
FFWMEG
MSC013-017-051515-
/O.NEW.KMEG.FF.W.0102.160705T1219Z-160705T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
719 AM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN MISSISSIPPI...
  WESTERN CHICKASAW COUNTY IN MISSISSIPPI...

* UNTIL 1015 AM CDT

* AT 719 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOUSTON...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...PITTSBORO...
  SLATE SPRINGS...SABOUGLA...PYLAND...NEW HOULKA...BIG CREEK...
  WOODLAND...TABBVILLE...RETREAT...LOYD...SLATE SPRING...BOUNDS...
  ATLANTA...DENTONTOWN AND ELLARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3408 8951 3407 8903 3375 8902 3375 8903
      3374 8904 3374 8919 3372 8919 3372 8951

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:31 AM CDT, 48 minutes earlier.

Area forecast discussion, Jul 5, 6:31 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
631 AM CDT TUE JUL 5 2016

.UPDATE...

Updated for the 12z aviation discussion below.

&&

.PREV DISCUSSION... /issued 359 AM CDT TUE JUL 5 2016/

DISCUSSION...
Models in general agreement with overall pattern. An upper level
trough will slowly move out of the Mid-South today. A weak upper
level trough moves to the north of the region on Wednesday, yet
it is close enough to bring a chance of rain. By Wednesday night
the upper level high that sits to the south of the area will
essentially dominate the rest of the week and move surface systems
to the north. The upper high breaks down a little over the
weekend, providing for an unstable atmosphere and at the beginning
of next week it looks like the Mid-South will get another upper
level trough to move through the area.

So for the next couple of days we can expect isolated to scattered
thunderstorms as the upper level trough (or wave) moves out. Then
by Thursday the upper high keeps any rain to the north of the
Mid-South through Friday. Beginning Friday night a surface low moves
north of the area, yet it is close enough to push some showers and
thunderstorms into the region. After the surface low passes to the
east, a weak frontal system drags across the area and provides
for a period of unsettled weather.

Meanwhile, the atmosphere will continue to push warm and humid
air into the region. Also, the heat from the sun will be able to
keep the atmosphere quite hot as we will generally have highs in
the 90s. Each day this week and even possibility into the weekend
with highs in the 90s, the humidity will be high enough that we
will be flirting with heat index values around 105. Today we will
be close, however, think most places will be just around 100
degrees.

TLSJr

&&

.AVIATION...
/12z TAFs/

Widespread shower and thunderstorms will continue across much of
northern MS this morning, resulting in localized gusty winds,
lightning and tempo reductions in ceiling/visibility. Most of this
activity will remain south of I-40 today, but VCTS was included at
KMEM through midday. Otherwise, expect isolated showers and
thunderstorms with prevailing VFR conditions as a Cu field sets up
around 4-5 kft.

Most of this convection is expected to dissipate around sunset as
daytime heating wanes. However, there will remain an opportunity
for isolated convection overnight as the next shortwave trough
approaches.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 5, 4:05 AM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 AM CDT TUE JUL 5 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
405 AM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID...WITH HEAT INDEX VALUES ABOVE 100 DEGREES IN
A COUPLE OF LOCATIONS ALONG WITH ISOLATED AND SCATTERED
THUNDERSTORMS. HOWEVER THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT WILL CONTINUE TO INCREASE FROM WEDNESDAY THROUGH THE END OF
THE WEEK. HEAT INDEX VALUES MAY APPROACH 105 DEGREES IN SOME
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TLSJR

In the hours before

Special weather statement, Jul 5, 4:38 AM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
438 AM CDT TUE JUL 5 2016

MSZ010-011-020-051015-
TALLAHATCHIE MS-COAHOMA MS-QUITMAN MS-
438 AM CDT TUE JUL 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 AM CDT FOR...

NORTHWESTERN TALLAHATCHIE COUNTY IN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN MISSISSIPPI...
QUITMAN COUNTY IN MISSISSIPPI...

AT 438 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CLARKSDALE...MOVING
NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN TALLAHATCHIE...SOUTHEASTERN COAHOMA AND
QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3399 9055 3399 9066 3425 9065 3446 9020
      3430 9019 3427 9014 3400 9013 3398 9045
TIME...MOT...LOC 0938Z 240DEG 49KT 3421 9052
Special weather statement, Jul 5, 5:09 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
509 AM CDT TUE JUL 5 2016

MSZ011-012-020-021-051045-
TALLAHATCHIE MS-YALOBUSHA MS-PANOLA MS-QUITMAN MS-
509 AM CDT TUE JUL 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 AM CDT FOR...

NORTHEASTERN TALLAHATCHIE COUNTY IN MISSISSIPPI...
NORTHWESTERN YALOBUSHA COUNTY IN MISSISSIPPI...
SOUTHERN PANOLA COUNTY IN MISSISSIPPI...
SOUTHEASTERN QUITMAN COUNTY IN MISSISSIPPI...

AT 509 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CROWDER...OR 11
MILES NORTHWEST OF CHARLESTON...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN TALLAHATCHIE...NORTHWESTERN YALOBUSHA...
SOUTHERN PANOLA AND SOUTHEASTERN QUITMAN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3398 9025 3425 9024 3433 8973 3402 8972
TIME...MOT...LOC 1009Z 265DEG 45KT 3413 9019
Special weather statement, Jul 5, 6:31 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 AM CDT TUE JUL 5 2016

MSZ015-021-022-051215-
YALOBUSHA MS-CALHOUN MS-PONTOTOC MS-
631 AM CDT TUE JUL 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 AM CDT FOR...

SOUTHEASTERN YALOBUSHA COUNTY IN MISSISSIPPI...
CENTRAL CALHOUN COUNTY IN MISSISSIPPI...
SOUTHWESTERN PONTOTOC COUNTY IN MISSISSIPPI...

AT 631 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR VELMA...OR 10 MILES SOUTHEAST OF WATER VALLEY...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN YALOBUSHA...CENTRAL CALHOUN AND SOUTHWESTERN
PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3387 8966 3408 8966 3411 8914 3386 8914
TIME...MOT...LOC 1131Z 266DEG 24KT 3403 8955

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:19 PM CDTSpecial Weather StatementMEGLafayette41 min
Jul 4, 7:20 PM CDTSpecial Weather StatementMEGUnion40 min
Jul 4, 8:57 PM CDTSpecial Weather StatementMEGCalhoun, Pontotoc48 min
Jul 5, 4:38 AM CDTSpecial Weather StatementMEGCoahoma, Quitman37 min
Jul 5, 5:09 AM CDTSpecial Weather StatementMEGPanola36 min
Jul 5, 5:26 AM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha49 min
Jul 5, 6:31 AM CDTSpecial Weather StatementMEGCalhoun44 min
Jul 5, 7:06 AM CDTFlash Flood WarningMEGCoahoma, Quitman, Tunica3 hr
Jul 5, 6:54 PM CDTSpecial Weather StatementMEGLee36 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.